Alert archive / Utah / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 32, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 27, 2024, 8:19 PM MDT for Juab County, Millard County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2024, 8:19 PM MDT (02:19 UTC)
- Expired
- Jun 27, 2024, 9:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Juab County, UT, Millard County, UT
The radar
The Cedar City radar (KICX), 200 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 2.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2965 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:04 PM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 27, 3:04 PM MDT, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 304 PM MDT Thu Jun 27 2024 .SYNOPSIS...A trough will graze northern Utah through early Friday, bringing strong thunderstorms and isolated flash flooding over eastern Utah and less warm temperatures for northern Utah. Dry conditions will return Friday through the weekend with warming temperatures and increasing winds, bringing the potential for critical fire weather conditions. && .SHORT TERM (Through 12Z/6AM Saturday)...Early Thursday afternoon, record amounts of atmospheric moisture was in place for the time of year with PWATs in the 225-250% of normal range, mainly along and south of the Unitas and east of I-15, very similar to what was observed last Friday, June 21. Additionally, a trough and embedded shortwave was propagating eastward across the Northern Rockies. This was supplying 35-45kts of bulk shear across a broad swath of the area, with the exception of SW and NW Utah. Finally, SBCAPE values on the order of 1500-2500J/kg was in place. With all of these ingredients interacting with one another, widespread showers and thunderstorms, many severe with very heavy rain, were ongoing from the Unitas southward and along/east of I-15. Millard/Juab counties northward through the Wasatch Front have lower probabilities for severe thunderstorms, but enough of a chance to where we can't rule out impactful thunderstorms across these areas either, but probabilities are higher over aforementioned eastern areas. A Severe Thunderstorm Watch is in effect until 9PM MDT for much of eastern Utah. See spc.noaa.gov for more details. This evening, CAMs suggest thunderstorms will gradually wind down, and largely have diminished by midnight tonight, although a few showers may linger overnight across central Utah. The severe weather threat is expected to largely have come to an end around 9PM. The threat for damaging winds, large hail and heavy rain leading to flash flooding will continue. Primary threat area this evening will be east of I-15 and along/south of I-70. Much quieter conditions are in store for Friday, with isolated, largely disorganized afternoon and early evening showers and thunderstorms, confined to largely the Swell. Temperatures will cool to near normal over northern and central Utah behind today's trough, but remain 5-10F above normal across southern Utah. .LONG TERM (After 12Z/6AM Saturday), Issued 419 AM MDT... A period of shortwave ridging across the region on Saturday and Sunday will result in clear, dry, and hot conditions. Temperatures Saturday and Sunday will be the hottest temperatures throughout the long term period with highs in the mid to upper 90s across most valleys and 100-105 across far southern Utah. A trough will be approaching from the PNW on Sunday. Ahead of the trough, southwesterly flow aloft will increase. Daytime heating will create a well mixed boundary layer that will result in gusty southwesterly winds 25-35 mph for much of the CWA. RH 10-15% Sunday afternoon will bring an increased risk of fire weather for the western half of the CWA. High pressure centered over Texas will advect higher moisture content towards the four corners that will result in an RH gradient from west to east with RH values closer to 20% across the eastern half of the CWA. Given the higher moisture content further east and weak ascent ahead of the approaching trough, some isolated diurnal convection is possible in the eastern portion of the CWA. Inverted V sounding profiles suggest that any storms that do develop will be high based with the potential for microbursts. By Monday afternoon the axis of the trough will be moving through Utah. Winds will once again increase during the afternoon with widespread gusts 25-30 mph. Additionally, more isolated storms are possible across the eastern portion of the region with another microburst threat. Across northern and central Utah cooler air will move in and allow highs to remain near or slightly above normal through the remainder of the period as the jet stream resides nearby keeping a gradient of cooler air aloft close enough to prevent temperatures from climbing too much during the day. Temperatures stay a few degrees hotter than normal across southern Utah. Northwest flow aloft will keep dry air in place throughout most of next week which will aid in more efficient nighttime cooling with lows getting below 70 for areas outside of far southern Utah. && .AVIATION...KSLC...Northwesterly winds are likely to continue through the afternoon/evening. However, there is a 30% chance that outflow originating from storms in Utah County force winds to southerly after 23z at KSLC. Showers over the terminal are unlikely this afternoon/evening, but there is a 20% chance of an isolated storm moving off the Oquirrh Mtns with gusty winds, lightning, and small hail. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and thunderstorms will continue to increase in coverage through the afternoon, mainly south of KENV-KSLC-KEVW. The strongest storms are expected across eastern UT. KCDC and KSGU could see an isolated thunderstorm or two. Main threats include gusty and erratic outflow winds around 30-50kts, lightning, and hail. Storms will largely begin to diminish after 03z, with some showers lingering in central Utah through around 08z. Regarding winds not near thunderstorms, southwesterly flow will dominate ahead of a front pushing into northern UT early this evening, transitioning winds to northerly. && .FIRE WEATHER...As a Pacific Northwest trough grazes northern Utah through early Friday, drier air will move in from west to east. Until then, significant moisture will remain in place over eastern Utah through this evening and will combine with the trough to result in scattered to numerous showers and thunderstorms, with many capable of producing strong, gusty winds into early this evening. The potential for heavy rain and a few instances of flash flooding will also exist. The drying will continue in earnest late beginning Friday, eliminating the threat of convection but as winds increase, particularly through the weekend, this will bring the potential for critical fire weather conditions. The best potential for critical fire weather conditions on Friday will be across south-central Utah. On Saturday, the combination of low humidity and breezy winds shifts to southwest Utah. Finally, by Sunday, the best chance for critical fire weather conditions due to wind and low relative humidity will be across most locations beneath 7,000 feet, with the driest and breeziest conditions across the west desert. Here, minimum humidity is expected to drop down to 5 to 15 percent with afternoon gusts into the 25-35 mph range. Another trough moving by is expected to modestly increase moisture over the area for the beginning of the work week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Local storm report, Jun 27, 5:45 PM MDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
545 PM MDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Hail 1 ESE Bridgeland 40.16N 110.22W
06/27/2024 E1.00 Inch Duchesne UT Public
Social Media post of up to quarter size hail
in Bridgeland. Time estimated from radar.
0445 PM Hail 1 NNW Myton 40.21N 110.07W
06/27/2024 E1.00 Inch Duchesne UT Public
Two social media reports of hail up to the
size of quarters in Myton around 4:45 pm,
including a photo.
&&Special weather statement, Jun 27, 6:34 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
634 PM MDT Thu Jun 27 2024
UTZ113-117-118-120-280100-
Sanpete Valley UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
Central Mountains UT-
634 PM MDT Thu Jun 27 2024
...A strong thunderstorm will impact portions of east central
Sanpete, northwestern Emery and southwestern Carbon Counties through
700 PM MDT
...
At 633 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ephraim, or 12 miles southeast of Moroni, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Pleasant and Spring City.
This includes US Route 89 between mile markers 267 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Utah.
&&
LAT...LON 3925 11148 3945 11159 3968 11120 3938 11098
TIME...MOT...LOC 0033Z 239DEG 26KT 3938 11146
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Jun 27, 7:47 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
747 PM MDT Thu Jun 27 2024
UTZ101-115-280215-
Western Millard and Juab Counties UT-
Great Salt Lake Desert and Mountains UT-
747 PM MDT Thu Jun 27 2024
...A strong thunderstorm will impact portions of northwestern Juab
and southwestern Tooele Counties through 815 PM MDT
...
At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Ibapah, or 44 miles east of Lages Junction, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fish Springs Wildlife Refuge, Dugway Proving Ground Test Range, and
Callao.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3974 11384 4000 11392 4013 11346 3982 11332
TIME...MOT...LOC 0147Z 248DEG 27KT 3987 11381
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Jun 27, 7:49 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
749 PM MDT Thu Jun 27 2024
UTZ115-116-280215-
Western Millard and Juab Counties UT-
Eastern Juab/Millard Counties UT-
749 PM MDT Thu Jun 27 2024
...A strong thunderstorm will impact portions of northeastern Millard
and central Juab Counties through 815 PM MDT
...
At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Delta, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Delta, Hinckley, Lynndyl, Abraham, Sugarville, and Sutherland.
This includes the following highways...
US Route 6 between mile markers 77 and 102.
US Route 50 between mile markers 90 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3959 11243 3934 11234 3932 11235 3930 11232
3927 11231 3924 11277 3940 11282
TIME...MOT...LOC 0148Z 249DEG 22KT 3933 11272
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Jun 27, 7:52 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
752 PM MDT Thu Jun 27 2024
UTZ106-111-113-115>118-280230-
Sanpete Valley UT-Western Millard and Juab Counties UT-
Wasatch Plateau/Book Cliffs UT-Utah Valley UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-Wasatch Mountains South of I-80 UT-
752 PM MDT Thu Jun 27 2024
...A strong thunderstorm will impact portions of northern Sanpete,
east central Juab and south central Utah Counties through 830 PM MDT
...
At 752 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nephi, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nephi, Elk Ridge, Rocky Ridge, Mona, Birdseye, and Indianola.
This includes the following highways...
Interstate 15 between mile markers 225 and 241.
US Route 89 between mile markers 292 and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3969 11196 3987 11202 4002 11156 3974 11144
TIME...MOT...LOC 0152Z 249DEG 22KT 3978 11189
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Jun 27, 8:12 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
812 PM MDT Thu Jun 27 2024
UTZ115>117-280245-
Western Millard and Juab Counties UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
812 PM MDT Thu Jun 27 2024
...A strong thunderstorm will impact portions of northeastern Millard
and southeastern Juab Counties through 845 PM MDT
...
At 811 PM MDT, Doppler radar was tracking a strong thunderstorm near
Delta, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Delta, Oak City, Leamington, Lynndyl, Little Sahara State Park,
Sutherland, Sugarville, and Yuba Lake State Park.
This includes the following highways...
Interstate 15 between mile markers 197 and 200.
US Route 6 between mile markers 88 and 120.
US Route 50 between mile markers 90 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3929 11254 3950 11278 3975 11225 3938 11202
TIME...MOT...LOC 0211Z 249DEG 22KT 3941 11254
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:34 PM MDT | Special Weather Statement | SLC | Sanpete | 26 min |
| Jun 27, 6:58 PM MDT | Flash Flood Warning | SLC | Emery | 73 min |
| Jun 27, 7:47 PM MDT | Special Weather Statement | SLC | 28 min | |
| Jun 27, 7:49 PM MDT | Special Weather Statement | SLC | Juab | 26 min |
| Jun 27, 7:52 PM MDT | Special Weather Statement | SLC | Utah | 38 min |
| Jun 27, 8:12 PM MDT | Special Weather Statement | SLC | Juab | 33 min |
| Jun 27, 9:04 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard | 41 min |
| Jun 27, 10:36 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jun 28, 1:21 PM MDT | Fire Weather Watch | SLC | Beaver, Garfield, Iron, Juab, Kane, Millard and 4 more | 49 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.